MAUDE Adverse Event Report: WELCH ALLYN INC LIFE2000; COMPRESSOR, AIR, PORTABLE

WELCH ALLYN INC LIFE2000; COMPRESSOR, AIR, PORTABLE
Model Number BT-80-0004
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Pneumonia (2011)
Date of Event 11/05/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient associates her diagnosis of pneumonia to the use of the life 2000 device nasal interface tubing.The patient reported that she feels like she is choking when she wears the interface tubing at night, and that there is water coming through the hose and out through the nasal pillows.There was no report of oxygen desaturation or changes in flow meter associated with the patient¿s third-party oxygen concentrator.The patient reported that she started coughing, couldn¿t stop, and therefore went to the hospital and was admitted with a diagnosis of pneumonia.
 
Additional Manufacturer Narrative
It was reported that the patient associates her diagnosis of pneumonia to the use of the life 2000 device nasal interface tubing.The patient reported that she feels like she is choking when she wears the interface tubing at night, and that there is water coming through the hose and out through the nasal pillows.There was no report of oxygen desaturation or changes in flow meter associated with the patient¿s third-party oxygen concentrator.The patient reported that she started coughing, couldn¿t stop, and therefore went to the hospital and was admitted with a diagnosis of pneumonia.This patient utilizes the life 2000 device in conjunction with a trilogy oxygen concentrator and has a history of chronic respiratory failure with hypoxia, copd, asthma, depression, chronic allergic rhinitis, nicotine dependence, forced expiratory volume (fev1) 23% and reserve volume 152 (10/20/21), and ct image showing emphysematous changes and volume loss in left lower lobe with trace of right pleural effusion (6/24/23).The breathe technologies life2000® ventilation system is intended to provide continuous or intermittent ventilatory support for the care of individuals who require mechanical ventilation.Specifically, the system is applicable for adult patients who require the following types of ventilatory support: positive pressure ventilation, delivered invasively (via et tube) or non-invasively (via nasal pillows interface tubing, mask).The life 2000 device ifu recommends a 90-day replacement schedule for the nasal pillows interface as well as cleaning and purging of the interface once a week (or more often if necessary).The ifu instructs to allow the interface to completely dry before using after it has been cleaned.The life 2000 device is equipped with an air inlet filter as well as a cooling filter.The air inlet filter is used to filter ambient air entering through the back of the compressor.The cooling filter is used to filter air that enters the compressor to cool it during operation.The device ifu provides the instructions on locating and checking/replacing each filter and states that each filter ¿needs to be changed every three to six months, or as needed.¿ of note, the patient reports difficulty with removing the life 2000 filter and reported that she did not know how to remove/change the filter.An inspection, by a baxter technician, of the life 2000 device and the associated nasal interface tubing was conducted and notes that no water found in the nasal interface tubing (combo hose and patient circuit).The device was found to be functioning as designed with no malfunction found.Additionally, the inspection noted that there was no evidence found tah the device contributed to the alleged injury.Pneumonia is an infection of the lungs caused by bacteria or viruses that inflame the air sacs in one or both lungs.The air sacs may fill with fluid or pus (purulent material), causing chest pain, cough which may produce phlegm, fever, chills, and difficulty breathing.Risk factors for pneumonia include age, conditions that weaken the immune system, and lung diseases.In this event, the patient was noted to be hospitalized with a diagnosis of pneumonia.It is likely that while the patient was hospitalized, she received medical intervention to preclude permanent impairment of a body function which concludes a serious injury occurred.The root cause of the reported pneumonia is unknown and is likely related to the patient¿s risk factors including her underlying pulmonary disease combines with decreased pulmonary functionality (fev 23%, rv 152).There is no allegation of a device malfunction, and the inspection ruled out a device malfunction.It is undetermined, however, if use error by not following cleaning and maintenance instructions of the breathe pillow interface, combo tubing or compressor caused or contributed to the event.
 
Additional Manufacturer Narrative
Udi related data quality updates only.This supplemental report is a correction to the previously submitted mdr.Following communication from the fda regarding incorrect/missing udi numbers, baxter reviewed the subject mdr and determined brand name and udi corrections were required to this mdr in alignment with the gudid.In addition, an expiration date could not be obtained.
 
Event or Problem Description
It was reported that the patient associates her diagnosis of pneumonia to the use of the life 2000 device nasal interface tubing.The patient reported that she feels like she is choking when she wears the interface tubing at night, and that there is water coming through the hose and out through the nasal pillows.There was no report of oxygen desaturation or changes in flow meter associated with the patient¿s third-party oxygen concentrator.The patient reported that she started coughing, couldn¿t stop, and therefore went to the hospital and was admitted with a diagnosis of pneumonia.This report was filed in our complaint handling system as complaint #(b)(4).

Brand Name
LIFE2000
Common Device Name
COMPRESSOR, AIR, PORTABLE
Manufacturer (Section D)
WELCH ALLYN INC
4341 state street
skaneateles falls NY 13153
Manufacturer Contact
kayla miller
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key18291520
Report Number1316463-2023-00258
Device Sequence Number15004343
Product Code BTI
UDI-Device Identifier00887761979055
UDI-Public(01)00887761979055
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K170037
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberBT-80-0004
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2023
Supplement Date Received by Manufacturer11/12/2023
Initial Report FDA Received Date12/08/2023
Supplement Report FDA Received Date07/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age59 YR
Patient SexFemale